Mississippi, 2019

Flash Flood and Damaging Wind in Mississippi, July 11, 2019

July 11, 2019 · NWS JAN · 2 events in 2 counties and zones

Afternoon diurnal thunderstorms developed and produced some flash flooding and a severe storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Afternoon diurnal thunderstorms developed and produced some flash flooding and a severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 11, 3:17 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 11, 3:17 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
417 PM CDT Thu Jul 11 2019

.DISCUSSION...

Tonight and tomorrow:
Surface convergent axis, associated with mid level weakness in
the ridge, draped northeast to southwest across the forecast area
will continue to serve as a focus for a good coverage of
convection considering PWs around 2 inches. While convection will
linger through the evening, this focus will mainly be manifest
during max heating again Friday afternoon. Denser coverage of
cloud cover and convection will limit overall heating compared to
earlier in the week as only lower 90s may be achievable Friday.
Even though heat indices may reach into the lower 100s, duration
looks short as convection gets an earlier start. Therefore, will
not outlook heat in the HWO. /GG/

Saturday through next Wednesday:

Barry will be the main focus for this forecast as it will likely be
making landfall Saturday morning as a low-end hurricane along the
central Louisiana coast. The official NHC track has the storm moving
slowly northward in the following days along and just west of the
Mississippi River. There is still some variations in the model
guidance concerning the exact track, though they are starting to
come into better alignment. At this point, the location of landfall
could occur between Lake Charles to somewhere near the mouth of the
MS River. Wherever Barry does make landfall, the models do agree on
a due northward track from there. With this system, as with most
tropical systems, the greatest impacts will be on the "right" side
of the storm and, in this instance, on the east side of Barry. With
the current forecast track just west of the MS River, this gives
western MS and eastern LA the potential for tropical storm-force
winds along with a lot of rainfall from this slow-moving system. As
Barry progress slowly inland of the coast into central Louisiana,
perhaps most prominently aided by steering on the western flank of
low-level ridging emanating from the subtropical Atlantic, it likely
will begin to slowly weaken.

Now to get into the nitty-gritty...In regards to the heavy rainfall,
the bulk of the rains from Barry will begin to move into our area
beginning Saturday morning just as it's making landfall. The system
and rains will move northward through the day and continue into
Sunday. By Sunday at 7am, the center of the system is forecast to be
located in northeast Louisiana with the heavy rains falling just
east of the center (east LA and west MS). Storm total rainfall
amounts are forecast to reach between 4 to 8 inches in southern MS
and eastern LA (basically within our flash flood watch area) with
isolated amounts of 10 inches or higher. Flash flooding will be the
main threat within our warning area.

There will be a limited threat for tropical storm-force winds as
well in our far SW counties/parishes, including Concordia,
Catahoula, and Adams. This will consist of sustained winds near the
center of Barry of 35 to 40 mph with gusts up to 55 mph possible.
This could result in downed trees and powerlines with blocked roads
in that area.

A tertiary threat will be tornadoes. As the rainbands begin to move
inland, the threat for spin-up tornadoes will increase to a marginal
risk on Saturday and likely on Sunday as well as low-level shear
increases greatly.

As the system moves northward on Tuesday and becomes integrated into
the upper ridge, the rains will be gradually tapering off from south
to north. As this happens, temperatures will begin to rebound back
to normal values (into the low 90s). The upper ridge will dominate
the weather again then and we will be back to our normal summer
pattern by the middle of next week. /10/

&&

.AVIATION...
18Z TAF discussion:
A mix of VFR/MVFR flight categories are expected to prevail at TAF
sites this afternoon, as a result of varying ceiling heights
across the area. Scattered convection across the area during the
afternoon and early evening hours, will also result in a brief
degradation of both ceilings and visibilities to MVFR/IFR
categories at sites where convection is observed. Storms will be
capable of producing gusty winds, frequent cloud to ground
lightning strikes, and heavy downpours. This activity is expected
to decrease in both coverage and intensity as the evening
progresses. Winds today will be from the northeast between 5-10
knot, decreasing to between 3-8 knots tonight. Some patchy fog
and/or low stratus will be possible across the area around day
break Friday. This could again result in a decrease in categories
to MVFR/IFR status. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  89  74  84 /  29  57  27  67
Meridian      74  91  75  84 /  27  61  29  76
Vicksburg     76  90  75  86 /  25  51  25  64
Hattiesburg   74  87  75  82 /  29  71  54  82
Natchez       74  89  75  83 /  31  58  33  72
Greenville    75  91  75  87 /  21  38  35  58
Greenwood     75  92  75  87 /  27  43  28  61

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>055-
     059>063.

     Flash Flood Watch from Saturday morning through Sunday evening
     for MSZ047>050-053>056-059>066-072>074.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

     Flash Flood Watch from Saturday morning through Sunday evening
     for LAZ015-016-023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&
Hazardous weather outlook, Jul 11, 4:51 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
551 PM CDT Thu Jul 11 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
122300-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
551 PM CDT Thu Jul 11 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Tropical Storm Barry is expected to bring hazardous weather to
much of the ArkLaMiss region this weekend.

The greatest concern at this point is the threat for a long
duration of heavy rainfall that will result in flash flooding
over southeast Arkansas, northeast Louisiana, and much of central
Mississippi. Southwest portions of the outlook area could
experience significant flooding due to rainfall totals of 10 to
20 inches with locally higher amounts. In this area, road closures
and flooded homes will be more likely.

In addition to the flooding, tropical storm force winds and the
threat for tornadoes could develop over southern portions of the
outlook area as Tropical Storm Barry moves inland this weekend.
Keep up to date on the latest concerning this situation as there
is still uncertainty in where the greatest impacts will
ultimately exist.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Columbus AFB radar (KGWX), 45 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lowndes

When
July 11, 6:15 PM CST to 7:45 PM CST
Where
Lowndes County, College to 0.38 mi S of College
Cause
Heavy Rain
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
33.500, -88.420

Flooding occurred at 15th Street and College Street. Several other locations also had flash flooding as reported by local law enforcement.

Thunderstorm Wind, Hinds

When
July 11, 6:40 PM CST
Where
Hinds County, 1.8 mi N of Raymond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.296, -90.433

Several trees were blown down along Airplane Road, just north of the Natchez Trace Parkway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845426, 845427.